Alert archive / California / Wind Advisories in 2020

Wind Advisory 11, NWS Medford, OR

May 15, 2020Siskiyou County, California

NWS Medford, OR issued this wind advisory at May 15, 2020, 9:06 PM PDT for Siskiyou County, California. It took effect at May 16, 2020, 2:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 15, 2020, 9:06 PM PDT (04:06 UTC)
In effect from
May 16, 2020, 2:00 PM PDT
Expired
May 16, 2020, 8:56 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2300 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS76 KMFR 160406
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
906 PM PDT Fri May 15 2020

CAZ081-162200-
/O.NEW.KMFR.WI.Y.0011.200516T2100Z-200517T0600Z/
Central Siskiyou County-
906 PM PDT Fri May 15 2020

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM PDT SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Portions of Interstate 5 and Highway 97 to include
  northern portions of the town of Weed and Weed Airport in Central
  Siskiyou County.

* WHEN...From 2 PM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  High profile vehicles could become difficult to handle.

* ADDITIONAL DETAILS...Secure loose objects before winds begin. 
  If traveling through this area during the time of this advisory,
  slow down. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BTL

Visit us at https://www.weather.gov/Medford
3 follow-up statements
987 
WWUS76 KMFR 161546
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
846 AM PDT Sat May 16 2020

CAZ081-170600-
/O.CON.KMFR.WI.Y.0011.200516T2100Z-200517T0600Z/
Central Siskiyou County-
846 AM PDT Sat May 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Portions of Interstate 5 and Highway 97 to include 
  northern portions of the town of Weed and Weed Airport in 
  Central Siskiyou County.

* WHEN...From 2 PM to 11 PM PDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. High profile vehicles could become difficult to handle.

* ADDITIONAL DETAILS...Secure loose objects before winds begin. 
  If traveling through this area during the time of this 
  advisory, slow down.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
849 
WWUS76 KMFR 162053
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
153 PM PDT Sat May 16 2020

CAZ084-085-ORZ029>031-170600-
/O.NEW.KMFR.WI.Y.0012.200517T1800Z-200518T0300Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Newell, Alturas, Likely, Adel, Lakeview, 
and Valley Falls
153 PM PDT Sat May 16 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts to 50 mph expected.

* WHERE...Southeastern Klamath County and most of Lake and Modoc 
  Counties including the cities of Lakeview and Alturas. This 
  includes Highway 31 from Summer Lake east, all of Highway 395, 
  and Highway 140 from Bly east. 

* WHEN...From 11 AM to 8 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Secure loose objects before winds begin. 
  If traveling through this area during the time of this 
  advisory, slow down.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ081-170600-
/O.CON.KMFR.WI.Y.0011.200516T2100Z-200517T0600Z/
Central Siskiyou County-
153 PM PDT Sat May 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts to 55 mph occurring.

* WHERE...Portions of Interstate 5 and Highway 97 to include 
  northern portions of the town of Weed and Weed Airport in 
  Central Siskiyou County.

* WHEN...until 11 PM PDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. High profile vehicles could become difficult to handle.

* ADDITIONAL DETAILS...Secure loose objects before winds begin. 
  If traveling through this area during the time of this 
  advisory, slow down.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
479 
WWUS76 KMFR 170356
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
856 PM PDT Sat May 16 2020

CAZ081-170500-
/O.CAN.KMFR.WI.Y.0011.000000T0000Z-200517T0600Z/
Central Siskiyou County-
856 PM PDT Sat May 16 2020

...WIND ADVISORY IS CANCELLED...

Although southerly winds will be breezy, at times, in the Shasta
Valley through Sunday evening, winds are no longer expected to
reach advisory level. Therefore, the wind advisory for portions 
of the Shasta Valley has been cancelled.

$$

CAZ084-085-ORZ029>031-171200-
/O.CON.KMFR.WI.Y.0012.200517T1800Z-200518T0300Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Newell, Alturas, Likely, Adel, Lakeview, 
and Valley Falls
856 PM PDT Sat May 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts to 50 mph expected.

* WHERE...Southeastern Klamath County and most of Lake and Modoc 
  Counties including the cities of Lakeview and Alturas. This 
  includes Highway 31 from Summer Lake east, all of Highway 395, 
  and Highway 140 from Bly east.

* WHEN...From 11 AM to 8 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Secure loose objects before winds begin. 
  If traveling through this area during the time of this 
  advisory, slow down.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 15, 5:35 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 15, 5:35 PM PDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
535 PM PDT Fri May 15 2020

The Aviation section has been updated...

.AVIATION...For the 16/00Z TAF Cycle...
High clouds are draped across most of the area this afternoon. A few
shallow cumulus also exists along and near the higher terrain,
mostly from the Cascades eastward. This evening through tonight
expect mid-level clouds to increase, becoming overcast on the west
side by morning. Southerly winds will increase and become breezy at
most locations Saturday afternoon as lower clouds begin to move in
and develop. The front is likely to move onto the coast with steady
rainfall between 18Z and 21Z and showers are likely to develop
across much of the area west of Klamath Falls beginning about that
same time frame. ~BTL

&&

.DISCUSSION...The short period of warm and dry conditions ends
tomorrow as an approaching upper low approaches offshore,
returning a cool and wet pattern to the region. The first round is
now indicating to move in just a little bit slower, but PW values
have risen again to around an inch as this system continues to
indicated a good AR event. The area still looks to be in the
favorable left exit region of a 125 kt jet, the upper level
divergence is not looking as strong, and with 700 mb winds looking
a bit stronger the Rogue valley will be more rain shadowed,
especially early into the system.

As the upper low moves to offshore of the southern Oregon coast on
Sunday, bringing in cooler air aloft, and latest models are
showing instability farther west over to the coastal waters. Most
of the forecast area will see a possibility of thunderstorms, and
with computed from 850 mb LI's lower than -2 over the Cascades
combining with very good theta-e convergence, have put chance of
instead of slight chance over this area.

The upper low moves onto the coast of the extreme northern
California/ extreme southern Oregon coast Monday. Although the
cold pool will be over the entire region the surface to 700 mb
flow become northwesterly over the west side, stabilizing the
northwest portions of the forecast area, and with instability not
as strong have gone with slight chance in the rest of the forecast
area.

The upper low then heads into central California Tuesday morning,
with shower wrapping around into the region, before making a
northwesterly trek into the great basin Wednesday. An upper ridge
builds offshore with a deep low over Vancouver Island Thursday,
and some tail end showers of this stem may brush the northern
portions of the forecast area Thursday and Friday. Sven

&&

.MARINE...Updated 130 PM PDT Friday 13 May 2020...High pressure will
maintain relatively calm conditions through early tonight. Southerly
winds will increase tonight ahead of a front expected to move
through the waters Saturday. Winds will reach advisory levels by
early Saturday morning and could approach gales at times through
Saturday afternoon. Seas will become steep for all areas and very
steep and hazardous, for areas beyond 5 nm from shore. Two building
west swells (6-7 feet at 10 sec. and 3-4 feet at 15 sec.) will
combine with wind waves to create 9 to 11 foot seas. A weaker front
will move onshore Sunday and low pressure will remain offshore into
Monday night, making for showery, unsettled weather with a slight
chance of thunderstorms. Offshore high pressure will build in
Tuesday with northerly winds returning for the balance of the week.
-Spilde/BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Small Craft Advisory from 5 AM to 11 PM PDT Saturday for
  PZZ350-356.
- Hazardous Seas Warning from 11 AM to 11 PM PDT Saturday for
  PZZ350-356-370-376.
- Small Craft Advisory from 5 AM to 11 AM PDT Saturday for PZZ370-
  376.

SBN/BR-y/BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:53 PM PDTWind AdvisoryMFRModoc, Siskiyou30 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.